Indiana, 2013

Damaging Wind in Indiana, August 30, 2013

August 30, 2013 · NWS LOT · 1 event in 1 county or zone

During the evening of August 30th, a line of severe thunderstorms dropped south across the northwestern Indiana producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the evening of August 30th, a line of severe thunderstorms dropped south across the northwestern Indiana producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 30, 6:04 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 30, 6:04 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
704 PM CDT FRI AUG 30 2013

.DISCUSSION...

300 PM CDT

FORECAST CONCERNS INCLUDE CLOUD COVER AND TEMPERATURES TOMORROW
AND THUNDERSTORM POTENTIAL SUNDAY.

SHORT TERM...TONIGHT THROUGH LABOR DAY...

THE WEAK COLD FRONT RESPONSIBLE FOR THE STORMS THIS AFTERNOON AND
EVENING WILL SAG SLOWLY SOUTH THROUGH THE CWA BUT NOT CLEAR OUR
SOUTHERN COUNTIES...WITH WINDS TURNING NORTH AND NORTHEAST BEHIND
IT. SINCE AIRMASS BEHIND FRONT REMAINS WARM AND MOIST AND GIVEN LOW
CLOUDS OVER NORTHERN MICHIGAN AND WISCONSIN...EXPECT STRATUS TO OOZE
INTO THE AREA FROM THE NORTH LATE THIS EVENING THROUGH THE
OVERNIGHT. THIS WILL PREVENT TEMPERATURES FROM FALLING QUICKLY SO IT
WILL BE ANOTHER MILD NIGHT WITH LOWS IN THE UPPER 60S AND LOWER 70S.
HAZE OR LIGHT FOG IS POSSIBLE FOR SOME AREAS...BUT PRIMARILY EXPECT
LOW CLOUDS.

SIMILAR TO A FEW DAYS AGO...THE LACK OF SIGNIFICANT AIRMASS EXCHANGE
BEHIND THE FRONT WILL LIKELY SUPPORT A PERSISTENT STRATUS DECK THAT
LINGERS INTO SATURDAY MORNING BEFORE DISSIPATING FOR INLAND AREAS.
ITS POSSIBLE LAKE STRATUS COULD LINGER OVER SOUTHERN LAKE MICHIGAN
AND ADJACENT LAKEFRONT AREAS INTO SATURDAY EVENING. HAVE TRENDED
TEMPERATURES TOMORROW CLOSER TO MET GUIDANCE WHICH HAS A HANDLE ON
THE ANTICIPATED SLOWER EROSION OF CLOUD COVER. WITH ONSHORE FLOW AND
CLOUDS...LAKEFRONT AREAS MAY NOT ESCAPE THE LOWER AND MID 70S...WITH
LOW AND MID 80S WELL AWAY FROM THE LAKE. A FEW UPPER 80S ARE
POSSIBLE IN THE FAR SOUTH. MOISTURE POOLING NEAR THE STALLED OUT
FRONTAL BOUNDARY AND THE WARMER TEMPERATURES COULD SUPPORT A FEW
STORMS IN THE FAR SOUTHEASTERN CWA...SO MAINTAINED SLIGHT TO LOW
CHANCE POPS.

AFTER A DRY SATURDAY NIGHT...ATTENTION WILL TURN TO A SHARPENING
UPPER TROUGH AND SURFACE COLD FRONT POISED TO AFFECT AREA ON SUNDAY.
CLOUD COVER IS A BIT OF A WILD CARD...BUT 850 MB TEMPERATURES
APPROACHING 20C AND 925 TEMPS LOW-MID 20S WILL RESULT IN A VERY WARM
DAY WITH HIGHS IN THE UPPER 80S TO AROUND 90 AWAY FROM LAKE
MICHIGAN. WEAK PRESSURE GRADIENT AND FLOW ALOFT IS EXPECTED TO ALLOW
FOR A LAKE BREEZE BOUNDARY TO PUSH INLAND AND COOL OFF LAKESHORE
AREAS SOME. DESPITE QUESTIONS OVER MOISTURE RETURN AHEAD OF THE
APPROACHING COLD FRONT...A STRONGER UPPER WAVE...HEIGHT FALLS
ASSOCIATED WITH THE DEEPENING TROUGH AND A SHARPER BAROCLINIC ZONE
WILL SUPPORT AT LEAST SCATTERED THUNDERSTORM DEVELOPMENT SUNDAY
AFTERNOON AND EVENING. DID NOT MAKE BIG CHANGES TO POPS FROM
PREVIOUS FORECAST.

THIS FRONT WILL FINALLY SCOUR OUT THE UNSEASONABLY WARM AND HUMID
AIR MASS WE HAVE BEEN UNDER...SO DO NOT EXPECT WIDESPREAD STRATUS
BEHIND IT. THE 12Z RUN OF THE GFS HAS SLOWED THE ARRIVAL OF THE BEST
PUSH OF COOL AIR UNTIL MONDAY EVENING...BUT OTHER GUIDANCE CONTINUES
WITH THE IDEA OF 10C OR A BIT LOWER AIR AT 850 MB PUSHING IN
EARLIER. HAVE HEDGED TEMPS A BIT WARMER IN THE SOUTHERN CWA AND WILL
LIKELY NEED ADDITIONAL WARMING FOR THE WHOLE AREA IF OTHER GUIDANCE
TRENDS TO THE GFS. OTHERWISE KEPT MUCH OF THE AREA SIMILAR TO THE
PREVIOUS FORECAST....WITH MID AND UPPER 70S AWAY FROM LAKE MICHIGAN.
STRONG ONSHORE FLOW WILL LIKELY KEEP LAKESHORE AREAS IN THE LOWER
70S...IF NOT A FEW DEGREES LOWER AND ALSO RESULT IN LARGE WAVES AND
STRONG CURRENTS HAZARDOUS TO SWIMMING.

LONG TERM...MONDAY NIGHT THROUGH THURSDAY...

HIGH PRESSURE WILL SPREAD ACROSS THE REGION AND MORE OR LESS REMAIN
IN PLACE THROUGH THE MIDDLE OF THE WORK WEEK. THIS WILL LIKELY
RESULT IN ANOTHER EXTENDED DRY PERIOD...THOUGH SOME GUIDANCE IS
INDICATING A LOW CHANCE FOR PRECIP WEDNESDAY NIGHT INTO THURSDAY.
AFTER FAIRLY COOL TEMPERATURES TUESDAY...TEMPERATURES WILL WARM BACK
TO NEAR NORMAL ON WEDNESDAY...POSSIBLY FOLLOWED BY MODEST COOLING
BEHIND A COLD FRONT ON THURSDAY.

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* TSRA DEPARTING THE AREA.

* VARIABLE WINDS...MOST LIKELY SOUTHWESTERLY LESS THAN 10
  KT...TURNING NNE TOWARD 01-02Z WITH GUSTS 15-20 KT DEVELOPING.

* MVFR STRATUS EXPECTED TO ARRIVE LATE THIS EVENING OR EARLY
  TONIGHT...BRIEF IFR POSSIBLE SATURDAY MORNING.

* SCATTERING TO VFR EARLY SATURDAY MORNING.

MDB

//DISCUSSION...UPDATED 00Z...

TSRA STILL AFFECTING THE TERMINALS BUT STARTING TO WORK THERE WAY
OUT OF THE AREA...WITH RFD/DPA/GYY SEEING STORMS NEARBY THE
LONGEST. WINDS BEHIND THE STORMS ARE SOMEWHAT ERRATIC...WITH AN
EASTERLY DIRECTION TOWARDS RFD..AND A MAINLY WESTERLY DIRECTION
TOWARD DPA/ORD AND EXPECTED AT MDW/GYY AS STORMS DEPART. DO
EXPECT SPEEDS TO BE UNDER 10 KT WITH VARIABILITY IN DIRECTION. A
NNE WIND WILL BUILD IN OVER THE NEXT FEW HOURS ALLOWING FOR A
STEADIER DIRECTION AND SOME GUSTS TO NEAR 20 KT. NEXT CONCERN IS
POTENTIAL FOR STRATUS. HAVE SLOWED TIMING OF MVFR STRATUS BASED ON
SATELLITE TRENDS AND OTHER NEAR TERM DATA THOUGH SCATTERED MVFR
LEVEL CLOUDS MAY OCCUR THROUGH THE EVENING. OTHERWISE...A BAND OF
STRATUS IS WORKING SOUTHWESTWARD ACROSS CENTRAL/NORTHERN LAKE
MICHIGAN. CONFIDENCE IS REDUCED IN TERMS OF DETAILS OF WHETHER IT
WILL EXPAND IN COVERAGE OR NOT AND IF IT CAN LOWER TO IFR FOR A
TIME TOWARD DAYBREAK. REGARDLESS...DO EXPECT THAT VFR CONDITIONS
WOULD RETURN FOR SATURDAY AFTERNOON THOUGH GYY MAY BE IN THE BEST
POSITION TO HAVE MVFR STRATUS LINGER.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* HIGH CONFIDENCE TSRA DEPARTING.

* HIGH CONFIDENCE IN VARIABLE WINDS NEXT 1-2 HRS THEN TURNING
  NE...MEDIUM CONFIDENCE IN A MAINLY VARIABLE SOUTHWEST
  DIRECTION...MEDIUM CONFIDENCE NNE 15-20 KT GUSTS DEVELOPING.

* MEDIUM CONFIDENCE IN MVFR CIGS SPREADING IN...LOW CONFIDENCE IN
  TIMING...LOW CONFIDENCE IN IFR POTENTIAL.

* MEDIUM CONFIDENCE IN VFR SATURDAY AFTERNOON.

MDB

//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...

SUNDAY...VFR. CHANCE OF TSRA IN THE AFTN/NIGHT. COULD SEE LOCAL
MVFR/IFR CIGS.

MONDAY THROUGH THROUGH...VFR.

MDB

&&

.MARINE...

318 PM...LOW PRESSURE OVER NORTHERN LAKE HURON WILL MOVE EAST
TONIGHT AS A TRAILING COLD FRONT MOVES SOUTH OF LAKE MICHIGAN BY
MID EVENING. THE GRADIENT WILL INCREASE BEHIND THIS FRONT WITH
NORTHERLY WINDS 15-25 KTS THROUGH MUCH OF THE NIGHT WITH A FEW
HIGHER GUSTS POSSIBLE. WEAK HIGH PRESSURE WILL BUILD ACROSS THE
WESTERN LAKES ON SATURDAY AND THIS WILL LIKELY LIMIT THE DURATION
OF STRONGER WINDS ON THE FAR SOUTH END OF LAKE MICHIGAN. THUS AT
THIS POINT...NOT EXPECTING SMALL CRAFT CRITERIA SATURDAY MORNING
FOR EITHER THE ILLINOIS OR INDIANA NEARSHORE WATERS. WINDS MAY GO
LIGHT AND VARIABLE SATURDAY EVENING AS THIS HIGH MOVES EAST...THEN
WINDS WILL TURN SOUTHERLY AHEAD OF THE NEXT LOW MOVING ACROSS
ONTARIO ON SUNDAY. A TRAILING COLD FRONT FROM THIS LOW WILL MOVE
ACROSS LAKE MICHIGAN SUNDAY EVENING. A RATHER STRONG GRADIENT
COMBINED WITH MUCH COOLER AIR SPREADING ACROSS THE REGION SHOULD
RESULT IN A PROLONGED PERIOD OF NORTHERLY WINDS 15-25 KTS AND
POSSIBLY SOME HIGHER GUSTS TO 30 KTS ON MONDAY. WINDS WILL SLOWLY
DIMINISH MONDAY NIGHT INTO TUESDAY AS HIGH PRESSURE BUILDS ACROSS
THE LAKES REGION TUESDAY. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ008-ILZ010-ILZ019 UNTIL 7 PM FRIDAY.

IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 30, 3:42 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
442 PM CDT FRI AUG 30 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
312145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
442 PM CDT FRI AUG 30 2013 /542 PM EDT FRI AUG 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS LATE AFTERNOON AND THIS EVENING.
    THE MOST INTENSE COULD PRODUCE:
      DAMAGING WIND GUSTS UP TO AROUND 60 MPH...
      HAIL UP TO THE SIZE OF QUARTERS...
      FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...
      HEAVY DOWNPOURS WITH LOCALIZED PONDING OF WATER.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN
  ILLINOIS AND NORTHWEST INDIANA THROUGH MID EVENING.

  DISCUSSION:

  MODERATE TO STRONG INSTABILITY OUT AHEAD OF A COLD FRONT WILL
  SUPPORT SCATTERED THUNDERSTORMS PUSHING SOUTHWARD ACROSS THE AREA
  THROUGH THE EVENING.

HOT AND HUMID CONDITIONS WITH HEAT INDEX VALUES NEAR OR SLIGHTLY
OVER 100 DEGREES WILL CONTINUE THE REST OF THE AFTERNOON AND EARLY
EVENING BEFORE THE SUN GETS LOWERS TOWARD THE HORIZON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...MAINLY SOUTH OF
A LINE FROM GIBSON CITY IL NORTHEASTWARD TO VALPARAISO IN. THERE
IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AND SUNDAY NIGHT ACROSS
THE ENTIRE OUTLOOK AREA.

LARGE WAVES COULD PRODUCE STRONG CURRENTS AND HAZARDOUS SWIMMING
CONDITIONS AT LAKE MICHIGAN BEACHES ON MONDAY...LABOR DAY...
THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH THIS EVENING FOR REPORTING OF
ANY SEVERE WEATHER OCCURRENCES OBSERVED.

&&

LMZ740>745-312145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
442 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EARLY EVENING. SOME
STORMS COULD BE STRONG TO SEVERE AND PRODUCE WIND GUSTS OF 40 TO
50 KT. LARGE HAIL IS ALSO POSSIBLE. FREQUENT LIGHTNING FROM SOME
OF THESE STORMS WILL POSE A SERIOUS HAZARD TO VESSELS AND ALL
PARTIES ABOARD. GUST WINDS AND CHOPPY WATERS WILL LIKELY BE
ENCOUNTERED NEAR ANY OF THE THUNDERSTORMS.

PATCHY FOG IS POSSIBLE LATE TONIGHT AFTER THE A COLD FROM PASSES
BY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT MONDAY THROUGH TUESDAY MORNING ALONG THE INDIANA
SHORE AND PORTIONS OF THE ILLINOIS SHORE.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-312145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
442 PM CDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ON THE
FAR SOUTHERN PORTION OF LAKE MICHIGAN. SOME STORMS COULD BE STRONG
TO SEVERE AND PRODUCE WIND GUSTS OF 40 TO 50 KT. LARGE HAIL AND
FREQUENT LIGHTING ARE ALSO POSSIBLE WITH THE STORMS.

PATCHY FOG IS POSSIBLE TONIGHT FOR THE ENTIRE LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH SUNDAY EVENING.

&&

RC/TRS

In the hours before

Local storm report, Aug 30, 5:36 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
636 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     CHICAGO                 41.88N 87.63W
08/30/2013  E60 MPH          COOK               IL   PUBLIC

            AT IRVING AND NORTH KOSTNER AVENUE. DIME SIZED HAIL.
            TREES DOWN AND BLINDING RAIN.

&&

C
Special weather statement, Aug 30, 5:38 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
638 PM CDT FRI AUG 30 2013

ILZ010-011-019>023-310000-
DE KALB IL-GRUNDY IL-KANKAKEE IL-KENDALL IL-LA SALLE IL-LEE IL-
WILL IL-
638 PM CDT FRI AUG 30 2013

...SPECIAL WEATHER STATEMENT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG GUST FRONT ALONG A LINE EXTENDING FROM LELAND TO SHERIDAN
TO CHANNAHON TO ELWOOD...MOVING SOUTH AT 35 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS FRONT...WHICH
WILL OCCUR WELL AHEAD OF ANY RAINFALL.

CITIES AND TOWNS AFFECTED...
  SHERIDAN...           ELWOOD...             EARLVILLE...
  LELAND...             CHANNAHON...          SERENA...
  MORRIS...             WILMINGTON...         DIAMOND...

OTHER LOCATIONS AFFECTED...
BUFFALO ROCK STATE PARK...CHANNAHON STATE PARK...GEBHARD WOODS STATE
PARK...GRUNDY COUNTY SPEEDWAY...FAIRGROUNDS...ILLINI STATE PARK...
KANKAKEE RIVER STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4171 8895 4152 8858 4144 8819 4141 8802
      4112 8797 4112 8828 4111 8871 4127 8905
TIME...MOT...LOC 2337Z 011DEG 29KT 4158 8886 4146 8860
          4137 8820 4136 8800

BMD
Local storm report, Aug 30, 5:42 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
642 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     OAK LAWN                41.72N 87.75W
08/30/2013  E57 MPH          COOK               IL   TRAINED SPOTTER

            AT 95TH AND CICERO.

&&

C
Local storm report, Aug 30, 5:45 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             SOUTH CHICAGO           41.74N 87.55W
08/30/2013  E0.25 INCH       COOK               IL   TRAINED SPOTTER

            NEAR INDIANA BORDER.

&&

C
Local storm report, Aug 30, 5:49 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
649 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             NW DE KALB              41.93N 88.75W
08/30/2013  E0.25 INCH       DE KALB            IL   TRAINED SPOTTER

            HAIL GREATER THAN PEA SIZE. ESTIMATED THUNDERSTORM WIND
            GUST TO 40 TO 45 MPH. VISIBILITY DUE TO HEAVY RAIN 400
            FEET.

&&

C
Local storm report, Aug 30, 6:03 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
703 PM CDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     ELK GROVE VILLAGE       42.01N 87.99W
08/30/2013  E60.00 MPH       COOK               IL   TRAINED SPOTTER

0540 PM     TSTM WND DMG     MORTON GROVE            42.04N 87.79W
08/30/2013                   COOK               IL   TRAINED SPOTTER

            TWO TO THREE INCH DIAMETER TREE LIMBS DOWN NEAR CHURCH
            AND ORIOLE.

&&

ACS

The radar

The Chicago radar (KLOT), 64 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 30, 6:04 PM CST
Where
Lake County, 0.52 mi E of Crown Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.420, -87.360

A large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472869.